Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 115, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 16, 2017, 11:18 PM CDT for 6 counties in Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2017, 11:18 PM CDT (04:18 UTC)
- Expired
- Jun 17, 2017, 12:00 AM CDT
- In force
- 42 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Caldwell County, MO, Carroll County, MO, Chariton County, MO, Linn County, MO, Livingston County, MO, Macon County, MO
The radar
The Pleasant Hill radar (KEAX), 127 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 7:52 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 4.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3990 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1299 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 23.8
The text
As transmitted.
217
WUUS53 KEAX 170418
SVREAX
MOC025-033-041-115-117-121-170500-
/O.NEW.KEAX.SV.W.0115.170617T0418Z-170617T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1118 PM CDT FRI JUN 16 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northern Chariton County in north central Missouri...
Linn County in north central Missouri...
Carroll County in north central Missouri...
Northeastern Caldwell County in north central Missouri...
Western Macon County in north central Missouri...
Livingston County in north central Missouri...
* Until midnight CDT
* At 1118 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Galt to 9 miles north of
Wheeling to near Breckenridge, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Chillicothe, Brookfield, Carrollton, Marceline, Brunswick,
Norborne, Bucklin, Meadville, Hale, Breckenridge, Laclede,
Bosworth, Callao, Linneus, Wheeling, Utica, Browning, Chula, New
Cambria and Purdin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3939 9311 3938 9315 3941 9318 3937 9319
3925 9366 3976 9385 3978 9376 3997 9342
3997 9336 4004 9333 4003 9261 3969 9259
TIME...MOT...LOC 0418Z 285DEG 46KT 4008 9329 3992 9341 3978 9372
HAIL...<.75IN
WIND...60MPH
$$
Hawblitzel2 follow-up statements
738
WWUS53 KEAX 170447
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1147 PM CDT FRI JUN 16 2017
MOC025-121-170457-
/O.CAN.KEAX.SV.W.0115.000000T0000Z-170617T0500Z/
Caldwell MO-Macon MO-
1147 PM CDT FRI JUN 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CALDWELL AND
WESTERN MACON COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened. Therefore, the
warning has been cancelled.
LAT...LON 3939 9311 3938 9315 3940 9316 3941 9318
3941 9320 3937 9319 3925 9366 3951 9376
3964 9376 3981 9340 3956 9283
TIME...MOT...LOC 0447Z 294DEG 49KT 3977 9315 3961 9327 3947 9358
$$
MOC033-041-115-117-170500-
/O.CON.KEAX.SV.W.0115.000000T0000Z-170617T0500Z/
Chariton MO-Linn MO-Carroll MO-Livingston MO-
1147 PM CDT FRI JUN 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHWESTERN CHARITON...SOUTHWESTERN LINN...CARROLL AND SOUTHERN
LIVINGSTON COUNTIES...
At 1147 PM CDT, severe thunderstorms were located along a line
extending from Laclede to near Hale to 8 miles northwest of
Carrollton, moving southeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Carrollton, Brunswick, Norborne, Hale, Bosworth, Wheeling, Mendon,
Bogard, Tina, Ludlow, De Witt, Sumner, Rothville, Triplett, Avalon
and Dawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3939 9311 3938 9315 3940 9316 3941 9318
3941 9320 3937 9319 3925 9366 3951 9376
3964 9376 3981 9340 3956 9283
TIME...MOT...LOC 0447Z 294DEG 49KT 3977 9315 3961 9327 3947 9358
HAIL...<.75IN
WIND...60MPH
$$
Hawblitzel319
WWUS53 KEAX 170453
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1153 PM CDT FRI JUN 16 2017
MOC033-041-115-117-170503-
/O.EXP.KEAX.SV.W.0115.000000T0000Z-170617T0500Z/
Chariton MO-Linn MO-Carroll MO-Livingston MO-
1153 PM CDT FRI JUN 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHARITON...
SOUTHWESTERN LINN...CARROLL AND SOUTHERN LIVINGSTON COUNTIES WILL
EXPIRE AT MIDNIGHT CDT...
The storms which prompted the warning have weakened. Therefore, the
warning will be allowed to expire. However gusty winds to 45 mph are
still possible with these thunderstorms.
LAT...LON 3939 9311 3938 9315 3940 9316 3941 9318
3941 9320 3937 9319 3925 9366 3951 9376
3964 9376 3981 9340 3956 9283
TIME...MOT...LOC 0453Z 285DEG 46KT 3976 9309 3960 9321 3946 9352
$$
HawblitzelWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:52 PM CDT, 4 hours 26 minutes earlier.
Area forecast discussion, Jun 16, 6:52 PM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
652 PM CDT Fri Jun 16 2017
.Discussion...
Issued at 258 PM CDT FRI JUN 16 2017
A low-amplitude embedded shortwave within northwest flow aloft is
approaching central Nebraska as of the early afternoon Friday. This
feature will continue to move atop a stationary frontal boundary
draped over central Nebraska and should provide ample lift to
initiate convection along the boundary heading into the mid-
afternoon. An enhanced CU field is currently developing across
southwestern Nebraska and should continue to expand northeast with
diurnal heating. While the boundary itself will more or less
maintain its current position, steering flow will propagate storms
to the southeast this evening, which will begin to enter northwest
Missouri around sunset. These storms will be maintained by
persistent moisture, sufficient mid-level flow across northern
Missouri, steep low to mid-level lapse rates, and a very unstable
environment as MLCAPE values exceed 4000 J/Kg. Modest shear may
support rotating updrafts, capable of producing large hail north of
Highway 36. Additionally, damaging winds are possible considering
potentially tall updrafts and heightened DCAPE values across the
area. Finally, an isolated tornado risk is also possible across
northwest Missouri early on in the evening hours, when storms are
at their peak. These storms are expected to weaken as the cold
pool runs ahead of the line of storms, though sufficient moisture
will maintain storm chances throughout much of the CWA as the line
progress into southern Missouri by Saturday morning. Also a
concern is with the potential for localized flash flooding across
northwest Missouri to central Missouri, within any training
storms over marginally concerning antecedent conditions from
Thursday night precip.
By Saturday, storms should have cleared to the south of the area and
subsidence in the wake of early morning storms will clear lingering
cloud cover, helping to destabilize the environment through the
afternoon. Multiple concerns will surface for Saturday, the first
being with heat indices exceeding 105 degrees for the southern CWA
as a thermal ridge builds into the area. Have expanded the Heat
Advisory slightly, and may need to continue to extend slightly
further north depending on developing trends. Caution will need to
be taken during the afternoon hours considering weekend activities
during a prolonged period of temperatures in the low to mid 90s. The
second concern is with the potential for additional severe weather
across much of the area Saturday evening into the overnight hours.
The upstream frontal boundary will finally gain enough momentum to
push through the CWA courtesy of a deepening upper-level trough
expected to push through the Northern and Central Plains by Saturday
evening. Given the close proximity of the enhanced upper-level flow,
a highly unstable environment, and sufficient convergence along the
frontal boundary, widespread thunderstorms are expected to push
through northern Missouri by the mid afternoon and will extend well
into the evening and overnight hours as the front pushes through the
area. Large hail and damaging winds will remain the primary hazards
along the frontal boundary.
Will then see a reprieve from the active weather and heat beginning
Sunday in the wake of the cold front as temperatures only rise into
the lower 80s by Sunday afternoon. This trend will continue through
Monday before storm chances and increasing temperatures return to
the area by the mid-week.
&&
.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 650 PM CDT FRI JUN 16 2017
VFR conditions will start the night, though a forward propagating
line of thunderstorms is expected to sweep southeast across the
state line terminals late tonight. Current timing has the line of
storms arriving as early as 04Z, and likely lingering through 08Z
or 09Z. CIGs will likely be in the MVFR category, though
confidence on specific values is a bit low. Anticipate needed
updates to the TAFs this evening as the storms approach.
Otherwise, there might be some low level wind shear out there due
to a strong low level jet along and behind the line of expected
storms. And lastly, have basic timing for a frontal boundary
settling into the KC region tomorrow afternoon, which might bring
convection; though I have left any mention for Saturday afternoon
out of the TAF at this time.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from noon to 7 PM CDT Saturday for KSZ025-057-060-
103>105.
MO...Heat Advisory from noon to 7 PM CDT Saturday for MOZ021-022-
028>031-037>039-043>046-053-054.
&&
Discussion...Welsh
Aviation...CutterHazardous weather outlook, Jun 16, 3:57 AM CDT, 19 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 357 AM CDT Fri Jun 16 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-170900- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 357 AM CDT Fri Jun 16 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong to severe storms are expected late this afternoon and evening across much of northeastern Kansas and northwest Missouri. Large hail and damaging winds will be the primary threats with this activity. The strongest activity is expected along and north of the highway 36 corridor. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong to severe storms will also be possible Saturday afternoon and evening, with large hail and damaging winds again remaining the primary concerns. Dangerously hot and humid conditions will lead to heat indices as high as 104 to 109 degrees Saturday afternoon. Caution should be taken by those with planned outdoor activities. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Jun 16, 10:59 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1059 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 PM TSTM WND GST GILMAN CITY 40.14N 93.87W
06/16/2017 E70 MPH HARRISON MO PUBLIC
&&
LGLocal storm report, Jun 16, 11:00 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1100 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 PM TSTM WND GST SPICKARD 40.24N 93.59W
06/16/2017 E58 MPH GRUNDY MO FIRE DEPT/RESCUE
ESTIMATED 50 TO 60 MPH WINDS PER
FIREFIGHTER.
&&
LGLocal storm report, Jun 16, 11:02 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1102 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 PM TSTM WND DMG SAINT JOSEPH 39.77N 94.85W
06/16/2017 BUCHANAN MO FIRE DEPT/RESCUE
NUMEROUS TREES AND POWER LINES DOWN IN THE
CITY.
&&
LGLocal storm report, Jun 16, 11:07 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1107 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 PM TSTM WND GST 3 W STEWARTSVILLE 39.75N 94.56W
06/16/2017 E58 MPH DEKALB MO EMERGENCY MNGR
50 TO 60 MPH WINDS ESTIMATED 3 MILES WEST OF
STEWARTSVILLE.
&&
LGLocal storm report, Jun 16, 11:16 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1116 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND GST 4 W TURNEY 39.64N 94.40W
06/16/2017 E58 MPH CLINTON MO AMATEUR RADIO
55-60MPH NEAR HWY 33 AND 305TH ST.
&&
LGLocal storm report, Jun 16, 11:17 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1117 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 PM TSTM WND GST PLATTSBURG 39.56N 94.46W
06/16/2017 E65 MPH CLINTON MO TRAINED SPOTTER
RELAYED VIA BROADCAST MEDIA.
&&
LGThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:36 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Nodaway | 39 min |
| Jun 16, 9:12 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Nodaway | 48 min |
| Jun 16, 9:35 PM CDT | Tornado Warning | EAX | Atchison, Nodaway | 11 min |
| Jun 16, 9:41 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Gentry, Harrison, Nodaway, Worth | 49 min |
| Jun 16, 9:44 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Atchison, Holt, Nodaway | 46 min |
| Jun 16, 10:07 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, DeKalb, Gentry, Grundy, Harrison, Mercer and 1 more | 38 min |
| Jun 16, 10:14 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, Caldwell, Clinton, Daviess, DeKalb and 2 more | 46 min |
| Jun 16, 10:44 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, DeKalb, Gentry, Grundy, Harrison, Linn and 4 more | 61 min |
| Jun 16, 10:56 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, Caldwell, Carroll, Clay, Clinton and 7 more | 49 min |
| Jun 16, 11:04 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 41 min |
| Jun 16, 11:38 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Clay, Jackson, Lafayette, Ray, Saline | 33 min |
| Jun 16, 11:45 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Platte | 60 min |
| Jun 17, 12:28 AM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson, Johnson | 47 min |
| Jun 17, 1:10 AM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry, Jackson, Johnson | 50 min |
| Jun 17, 1:54 AM CDT | Special Weather Statement | EAX | Bates, Henry, Pettis | 51 min |
| Jun 17, 2:00 AM CDT | Severe Thunderstorm Warning | EAX | Bates, Henry, Johnson, Pettis | 32 min |
| Jun 17, 2:47 AM CDT | Severe Thunderstorm Warning | EAX | Bates | 28 min |
| Jun 17, 2:49 AM CDT | Excessive Heat Warning | EAX | Bates, Cass, Clay, Henry, Jackson, Platte | 13 hr |
| Jun 17, 5:01 AM CDT | River Flood Warning | EAX | Atchison, Holt | 29 hr |
| Jun 17, 7:25 AM CDT | Severe Thunderstorm Warning | EAX | Cass | 26 min |
| Jun 17, 3:55 PM CDT | Heat Advisory | EAX | Bates, Cass, Clay, Henry, Jackson, Platte | 3 hr |
| Jun 17, 6:15 PM CDT | Severe Thunderstorm Warning | EAX | Putnam, Schuyler | 45 min |
| Jun 17, 6:42 PM CDT | Tornado Warning | EAX | Schuyler | 22 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.